It is well-known that medications can have a significant impact on serotonin levels due to their powerful influence on the body and mind. Serotonin syndrome can occur when you increase the dose of certain drugs or start taking a new one. The most common cause is a combination of medications that contain serotonin, such as a migraine medication and an antidepressant. Some illicit drugs and dietary supplements are also associated with serotonin syndrome. If you and your doctor decide that the benefits of combining certain drugs that affect serotonin levels outweigh the risks, be aware of the possibility of serotonin syndrome.
Early studies showed that when serotonin receptor cells were removed or when the receptors themselves were blocked, drug intake increased in laboratory models. While global alterations and direct targeting of specific brain regions can sometimes have similar effects on impulsive action, research is still ongoing on how the increase or decrease of 5-HT activity in these brain regions affects impulsive action. Serotonin is also used for other conditions, such as anxiety, premenstrual syndrome (PMS), menopausal symptoms, smoking cessation, and seasonal affective disorder. Milder forms of serotonin syndrome may go away a day or two after you stop taking medications that cause symptoms and sometimes after taking medications that block serotonin. Therefore, the serotonergic system is in an anatomical position to mediate some of the affective responses to drugs of abuse that may contribute to their compulsive use and to high rates of drug relapse in former addicts. It is analyzing the role of serotonin and serotonin receptors in drug abuse and addiction, and is trying to reconcile the neurochemical effects produced by illicit drugs with the intense motivation for continuous use that underlies drug dependence. According to the U.
S. Food and Drug Administration, there is a greater risk of suffering from serotonin syndrome as a result of the combination of selective serotonin reuptake inhibitors (SSRIs) and selective serotonin and norepinephrine reuptake inhibitors (SSNRIs) with migraine medications called triptans. If you increase the amount of serotonin in the brain, for example by administering an SSRI, your medication intake decreases. As Jason Socrates Bardi explains, researchers have studied the ways in which drugs affect the brain's levels of serotonin. However, the ability of high levels of impulsive action to predict the onset of drug dependence may be substance-specific. Specifically, many drugs interact with neurotransmitters in the brain, which act as messengers for the brain's communication system.
It also analyzes the possible risks of interactions when taking more than one type of serotonin.